Oklahoma, 2005

High Wind in Oklahoma, May 24, 2005

May 24, 2005 · NWS AMA · 3 events in 2 counties and zones

An outflow boundary from strong to severe thunderstorms in Kansas produced high winds in the central and eastern Oklahoma panhandle during the early morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An outflow boundary from strong to severe thunderstorms in Kansas produced high winds in the central and eastern Oklahoma panhandle during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 1:52 PM CST, 10 hours 13 minutes earlier.

Area forecast discussion, May 23, 1:52 PM CST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT MON MAY 23 2005

.DISCUSSION...
SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM
DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH
MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC
SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE
TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED
WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN
HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE
ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR
THE MEDIUM AND LONG RANGE PERIODS.

FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO
ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL
PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE
PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND
SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS
EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY
RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES
FOR POSSIBLE DEVELOPMENT.

APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT
AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE
EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO
THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  63  84 /  40  20  20  30
BEAVER OK                  66  91  63  80 /  40  40  40  30
BOISE CITY OK              62  88  61  80 /  50  30  30  30
BORGER TX                  64  91  63  83 /  40  30  30  30
BOYS RANCH TX              63  92  62  86 /  40  20  20  30
CANYON TX                  65  92  63  85 /  40  20  20  30
CLARENDON TX               68  95  65  85 /  40  20  20  20
DALHART TX                 62  90  62  83 /  50  30  30  30
GUYMON OK                  64  92  62  81 /  50  40  40  30
HEREFORD TX                63  93  62  86 /  40  20  20  30
LIPSCOMB TX                67  90  64  82 /  40  40  40  30
PAMPA TX                   66  92  63  83 /  40  20  20  30
SHAMROCK TX                69  94  65  84 /  40  20  20  20
WELLINGTON TX              69  94  66  85 /  40  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

14/13
Hazardous weather outlook, May 23, 10:21 PM CST, 1 hour 44 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1121 PM CDT MON MAY 23 2005

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1121 PM CDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE EASTERN ONE-THIRD
OF THE OKLAHOMA PANHANDLE UNTIL 5 AM. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY
AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE
OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS
SOUTH INTO THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS BEAVER COUNTY SHOULD BE READY FOR ACTIVATION FOR THE
REST OF THE NIGHT. SPOTTERS ACROSS ALL OF THE PANHANDLES SHOULD STAY
INFORMED CONCERNING THE SEVERE WEATHER POTENTIAL TUESDAY AFTERNOON
AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING...AND BE
PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

COCKRELL

In the hours before

Special weather statement, May 23, 8:10 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
910 PM CDT MON MAY 23 2005

TXZ008-240315-
HUTCHINSON-
910 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORM IN EASTERN MOORE COUNTY APPROACHING WESTERN
HUTCHINSON COUNTY...

A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN HUTCHINSON COUNTY
WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED NICKEL
SIZED HAIL...AND MAY CONTINUE TO PRODUCE LARGE HAIL AND WIND GUSTS
OVER 60 MILES AN HOUR...AS THEY MOVE INTO HUTCHINSON COUNTY. THE
STORMS WILL MOVE EAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS
THESE STORMS APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY
SHELTER.

BROST
Local storm report, May 23, 8:13 PM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
913 PM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     TSTM WND GST     FOUR WAY                35.69N 101.96W
05/23/2005  60 MPH           MOORE              TX   AMATEUR RADIO

&&

JC
Special weather statement, May 23, 8:57 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
957 PM CDT MON MAY 23 2005

OKZ001-002-TXZ001>003-006-007-011-012-016-017-240400-

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 316. COUNTIES CLEARED INCLUDE:

IN THE OKLAHOMA PANHANDLE:
TEXAS...

IN THE TEXAS PANHANDLE:
SHERMAN...HANSFORD...POTTER...MOORE...OLDHAM...DEAF SMITH...
RANDALL...

THIS INCLUDES THE CITIES OF...AMARILLO...BOISE CITY...CANYON...
DUMAS...GUYMON...HEREFORD...SPEARMAN...STRATFORD...VEGA...

TXZ008-013-018-240400-

SEVERE THUNDERSTORM WATCH 316 REMAINS VALID UNTIL 1100 PM CDT MONDAY
FOR THE FOLLOWING COUNTIES:

IN THE TEXAS PANHANDLE:
HUTCHINSON...CARSON...ARMSTRONG...

THIS INCLUDES THE CITIES OF...BORGER...CLAUDE...PANHANDLE...
Special weather statement, May 23, 9:04 PM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1004 PM CDT MON MAY 23 2005

TXZ009-013-014-240400-
CARSON-GRAY-ROBERTS-
1004 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORM IN SOUTHEASTERN HUTCHINSON AND CARSON
COUNTIES APPROACHING GRAY AND ROBERTS COUNTIES...

A LINE OF THUNDERSTORMS WILL MOVE INTO ROBERTS...GRAY...AND CARSON
COUNTIES WITHIN THE NEXT THIRTY MINUTES. THESE STORMS HAVE PRODUCED
A STRONG OUTFLOW BOUNDARY WITH 50 TO 60 MPH WIND SPEEDS. AS THE LINE
OF STORMS STRENGTHEN THEY MAY ALSO PRODUCE LARGE HAIL AND HEAVY
RAIN. STORM MOVEMENT IS TO THE SOUTHEAST ACROSS THE AREA AT 20 TO 25
MILES AN HOUR. AS THESE STORMS APPROACH YOUR AREA BE READY TO MOVE
INTO A STURDY SHELTER.

BROST
Special weather statement, May 23, 9:52 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1052 PM CDT MON MAY 23 2005

TXZ013-014-019-240500-
CARSON-DONLEY-GRAY-
1052 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORM IN SOUTHEASTERN ALONG THE CARSON AND
GRAY COUNTY LINE APPROACHING DONLEY COUNTY...

A STRONG THUNDERSTORM WILL MOVE SOUTHEAST INTO DONLEY COUNTY WITHIN
THE NEXT 30 MINUTES. THIS STORM HAS PRODUCED A STRONG OUTFLOW
BOUNDARY WITH 50 TO 60 MPH WIND SPEEDS. ALONG WITH THE STRONG GUSTY
WINDS...THIS STORM MAY ALSO PRODUCE LARGE HAIL AND HEAVY RAIN.
STORM MOVEMENT IS TO THE SOUTHEAST AT 20 TO 25 MILES AN HOUR. AS
THIS STORM APPROACHES YOUR AREA BE READY TO MOVE INTO A STURDY
SHELTER.

BROST
Local storm report, May 23, 10:26 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1126 PM CDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             HARTLEY                 35.89N 102.40W
05/23/2005  1.00 INCH        HARTLEY            TX   TRAINED SPOTTER

            A FEW HAILSTONES SLIGHTLY LARGER THAN QUARTERS

0830 PM     HAIL             CHANNING                35.68N 102.33W
05/23/2005  0.88 INCH        HARTLEY            TX   TRAINED SPOTTER

0836 PM     HAIL             12 SE STRATFORD         36.21N 101.92W
05/23/2005  0.88 INCH        SHERMAN            TX   LAW ENFORCEMENT

0841 PM     HAIL             CACTUS                  36.04N 102.01W
05/23/2005  0.88 INCH        MOORE              TX   LAW ENFORCEMENT

            REPORTED AT THE GOLFCOURSE AT HWY 119

0913 PM     TSTM WND GST     FOUR WAY                35.69N 101.96W
05/23/2005  60 MPH           MOORE              TX   AMATEUR RADIO

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Texas

When
May 24, 12:05 AM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Beaver

When
May 24, 12:30 AM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Reported at the Oklahoma MesoNet site one mile south-southwest of Beaver.

High Wind, Beaver

When
May 24, 12:40 AM CST
Where
Beaver forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Reported at the Oklahoma MesoNet site located eight miles west of Slapout.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450268, 5450270, 5450269.